Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 218, NWS Memphis, TN

June 16, 20174 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2017, 12:30 PM CDT for 4 counties in Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 12:30 PM CDT (17:30 UTC)
Expired
Jun 16, 2017, 1:15 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KMEG 161730
SVRMEG
ARC035-037-093-111-161815-
/O.NEW.KMEG.SV.W.0218.170616T1730Z-170616T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1230 PM CDT FRI JUN 16 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Northern Crittenden County in eastern Arkansas...
  Northeastern Cross County in eastern Arkansas...

* Until 115 PM CDT

* At 1230 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Tyronza, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marked Tree, Earle, Tyronza, Dyess, Gilmore, Turrell, Clarkedale,
  Birdsong, Three Forks, Whitton, Dimple, Booker, Deckerville,
  Menesha, Stewart, Dub, Twist, Cloar, Chelford and Mc Clendons
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3549 9061 3562 9022 3542 9017 3538 9018
      3537 9016 3531 9014 3527 9054
TIME...MOT...LOC 1730Z 249DEG 10KT 3540 9047 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
065 
WWUS54 KMEG 161744
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1244 PM CDT FRI JUN 16 2017

ARC037-161754-
/O.CAN.KMEG.SV.W.0218.000000T0000Z-170616T1815Z/
Cross AR-
1244 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROSS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
eastern Arkansas...and western Tennessee.

LAT...LON 3549 9050 3562 9022 3542 9017 3538 9018
      3537 9016 3531 9014 3527 9049
TIME...MOT...LOC 1744Z 249DEG 10KT 3541 9043 

$$

ARC035-093-111-161815-
/O.CON.KMEG.SV.W.0218.000000T0000Z-170616T1815Z/
Poinsett AR-Mississippi AR-Crittenden AR-
1244 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN POINSETT...SOUTHWESTERN MISSISSIPPI AND NORTHERN
CRITTENDEN COUNTIES...

At 1244 PM CDT, a severe thunderstorm was located near Tyronza,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marked Tree, Earle, Tyronza, Dyess, Gilmore, Turrell, Clarkedale,
Birdsong, Three Forks, Whitton, Dimple, Booker, Deckerville, Menesha,
Dub, Cloar, Chelford, Mc Clendons Corner, Denwood and Frenchmans
Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3549 9050 3562 9022 3542 9017 3538 9018
      3537 9016 3531 9014 3527 9049
TIME...MOT...LOC 1744Z 249DEG 10KT 3541 9043 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:19 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 16, 12:19 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1219 PM CDT Fri Jun 16 2017

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1042 AM CDT Fri Jun 16 2017/

DISCUSSION...Water Vapor/Visible satellite trends late this
morning indicate an Mesoscale Convective Vortex (MCV) located over
Arkansas. Earlier dense fog and stratus has lifted across the
Mid-South with temperatures as of 10 AM CDT in the 80s across most
locations.

Latest mesoanalysis already indicates surface based CAPE values
between 2000-4000 J/kg, LI's around -9 and steep 700-500 mb layer
mid level lapse rates around 7 C/km. These conditions combined
with 0-6 km Bulk Shear values around 30 kts suggest a potential
for some strong to severe thunderstorms this afternoon into this
evening, especially across portions of East Arkansas,
Northwest Mississippi, and Southwest Tennessee. Damaging winds
will be the predominant threat for any thunderstorms that reach
severe limits.

Will make some adjustments to pops and any other elements to
account for these short term mesoscale trends. An update will be
available shortly.

CJC

PREV DISCUSSION... /issued 355 AM CDT Fri Jun 16 2017/

DISCUSSION...

Currently...In the wake of yesterday afternoon's convection low
clouds and fog has developed across much of West Tennessee and
North Mississippi. The fog is dense in spots and will be monitored
for a dense fog advisory over the next couple of hours. High
clouds, the blowoff from upstream convection, are also spreading
across the region. Temps range from the mid 70s over parts of the
Delta to the mid and upper 60s across Northeast Mississippi and
near the Tennessee River where the air was cooled by convection late
yesterday afternoon.

Today...An MCV has formed over SW Missouri and this will play a
key role in today's weather. Also an outflow boundary is working
SE across Arkansas and is located from north central Arkansas to
just west of Little Rock. Both of these features will move into
the Mid-South today. The low clouds and fog will burn off this
burn off this morning and the airmass will quickly destabilize
with SBCAPES pushing 3000 j/kg by noon. The MCV will be moving
into the region about this time and scattered thunderstorms should
develop west of the MS River by noon spreading SE during the
afternoon. A few strong to severe storms are possible with
damaging winds the main threat with any storms that become severe.
Went above model guidance with respect to pops. Temps will be
tricky today and dependent on the evolution of convection. Trended
slightly cooler than previous forecast though still quite warm and
humid.

Tonight through Saturday night...Should be a relatively quiet
period as some upper ridging bulges into the region from the SW.
Expect warm, muggy and mostly rain free conditions.

Sunday into Monday...A cold front will move through with chances
for showers and thunderstorms increasing Sunday and especially
Sunday night. Precipitation will linger over North Mississippi
into Monday. The cold front will be pushing into a very unstable
airmass while a belt of higher mid level winds sags into the
region with the upper trough over the middle of the country. As a
result a few strong to severe storms are possible during this time
frame.

Tuesday through Thursday...A drier airmass will build in for
Tuesday with some very pleasant humidity levels. The heat and
humidity will gradually build through the week as the surface
high builds east.

SJM

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field continues to take shape early this afternoon
and will persist through at least sunset. Winds will remain light
from a general southerly direction initially but are expected to
become more from the west and southwest as a surface trough passes
the area. Showers and thunderstorms are beginning to the develop
over eastern AR and are expected to become a bit more organized
throughout the afternoon, moving in a general southeasterly
direction into northwest MS. This complex of storms may affect
KMEM and KJBR, but the remaining forecast terminals will likely
remain to the east. Patchy fog will be possible overnight, mainly
over portions of west TN and north MS with generally VFR
conditions elsewhere.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 16, 9:04 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
904 AM CDT Fri Jun 16 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171615-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
904 AM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across portions of
East Arkansas, North Mississippi, and Southwest Tennessee through
early evening. Damaging winds are the main threat from any storm
that becomes severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Sunday into Monday as
a cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

In the hours before

Local storm report, Jun 16, 8:45 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     BURNSVILLE              34.84N 88.32W
06/15/2017                   TISHOMINGO         MS   PUBLIC

            LARGE TREE DOWN ON A TRUCK. TIME IS RADAR EST.

0134 PM     TSTM WND DMG     5 SSE FULTON            34.20N 88.37W
06/15/2017                   ITAWAMBA           MS   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 25 SOUTH NEAR TILDEN. ANOTHER
            TREE DOWN ON RIVERWALK BY BROWNS COVE.

0137 PM     TSTM WND DMG     4 ENE TRACE STATE PARK  34.29N 88.84W
06/15/2017                   PONTOTOC           MS   BROADCAST MEDIA

            LARGE TREE BLOWN OVER ACROSS CHESTERVILLE ROAD IN EXTREME
            NORTHEAST PONTOTOC COUNTY.

0140 PM     TSTM WND DMG     BELDEN                  34.31N 88.79W
06/15/2017                   LEE                MS   PUBLIC

            LARGE TREE BRANCHES FELL ON VEHICLE NEAR BELDEN.

&&

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:49 PM CDTSpecial Weather StatementMEGSt. Francis26 min
Jun 16, 1:12 PM CDTSpecial Weather StatementMEGCrittenden33 min
Jun 16, 1:42 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis33 min
Jun 16, 2:12 PM CDTFlash Flood WarningMEGCrittenden, St. Francis3 hr
Jun 16, 2:27 PM CDTSevere Thunderstorm WarningMEGMississippi48 min
Jun 16, 3:23 PM CDTFlash Flood WarningMEGMississippi3 hr
Jun 16, 3:25 PM CDTSpecial Weather StatementMEGLee50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.